South Dakota, 2021

Hail in South Dakota, July 25, 2021

July 25, 2021 · NWS FSD · 3 events in 1 county or zone

A strong thunderstorm developed along a frontal boundary in the presence of 40 knots of deep-layer shear, which resulted in a briefly rotating storm producing marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong thunderstorm developed along a frontal boundary in the presence of 40 knots of deep-layer shear, which resulted in a briefly rotating storm producing marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 5:12 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 25, 5:12 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
612 PM CDT Sun Jul 25 2021

.SHORT TERM...(This Evening through Monday Night)
Issued at 246 PM CDT Sun Jul 25 2021

Spotty convective chances are the main challenge for the near-term.
On the larger scale, we have an area of low pressure in western SD,
with a weak boundary extending east-northeast into northeast SD.
Meanwhile, a subtle upper level wave is seen in water vapor entering
the western Dakotas. This wave may interact with the boundary by
early evening, bringing a small chance of storms into our northwest
this evening, and if this occurs, inverted-V soundings and DCAPE
values above 1000J/kg would support an isolated strong wind threat.

Slightly greater potential for a few storms appears to be in far
north to northeast portions of the forecast area later tonight, as a
modest southwesterly low level jet develops across the area. Nose of
the jet focused near/northeast of the Buffalo Ridge, and will carry
higher pops for the overnight period in this area. DCAPE values not
quite as strong with this activity, but still quite a deep layer of
dry sub-cloud air to accelerate the low level jet to the surface, so
an isolated strong wind threat will continue.

The convective forecast becomes more muddled for Monday, dependent
on whether activity linger across northeast portions of our forecast
area into the later morning hours, as depicted by several HRRR runs
today. Tend to think this projection is overdone, as the waning LLJ
convergence should be pushing off to the northeast, so have trended
pops downward through the morning hours. Could still be a few weak
boundaries lingering from overnight convection, but diurnal mixing
should reestablish a primarily southerly flow across the forecast
area, with consensus showing the main warm front again from central
SD into central MN by late Monday into Monday night. Cannot totally
rule out a few stray storms into southwest MN Monday night, but as
with later tonight, think main focus for activity will be off to our
north/northeast.

Aside from these uncertain convective chances, the next 24-36 hours
will feature modest humidity levels with dew points largely in the
60s tonight through Monday night. Abundant smoke aloft as indicated
by HRRR Smoke model will have a continued impact on high temps, and
have nudged readings for Monday down a few degrees from previous
forecast.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM CDT Sun Jul 25 2021

Heading into midweek, Tuesday-Wednesday continue to look like our
period of greatest concern with regard to excessive heat/humidity.
Very strong upper ridge builds into the northern Plains, with both
NAEFS and ECMWF ensembles depicting 500mb heights across eastern
SD/northeast NE near the highest in the climatological period by
early Wednesday morning. Heat begins to build into our western CWA
in earnest on Tuesday, before extending eastward on Wednesday as
the thermal ridge is flattened by an approaching cold front. Low
level temperature projections support highs in the mid 90s to low
triple digits, though question remains if we mix high enough to
attain these temperatures, how will the dew points respond. With
evapotranspiration nearing its peak, overnight/morning dew points
in the upper 60s to lower 70s seem reasonable. But soundings show
plenty of dry air aloft, so suspect these may drop off a bit more
than indicated. Confidence not quite high enough to adjust these
values 2-3 days out, but will be something to consider in later
forecasts. Almost certainly will see some variety of excessive
heat headlines for these days, but given the uncertainty in dew
points/humidity levels, still unsure whether that headline will be
an advisory or warning.

Relief comes in Wednesday night through the end of the week, as
the upper ridge is flattened in response to a stronger jet diving
southeast from the Canadian Prairies into the western Great Lakes.
Transition to northwest flow may bring a somewhat more active
pattern for the latter half of the week, with temperatures cooling
off to much closer to normal

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun Jul 25 2021

Scattered showers and thunderstorms are currently over south-central
SD, with activity expected to build over central SD and move
eastwards. Most likely affecting the HON terminal between 0100-0400
UTC, with non-convective LLWS possible afterwards until around 0900
UTC due to a strong LLJ. Storms will continue traversing central SD
into southern MN into the overnight period.

Once winds pick up again in the morning, expect a predominantly
southerly direction with gusts in the 15-25 mph range.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...APT
Hazardous weather outlook, Jul 25, 3:53 AM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
453 AM CDT Sun Jul 25 2021

MNZ071-072-097-SDZ038>040-052>058-261000-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-
453 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this evening. Some storms could
become strong to severe with damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much above normal temperatures will build into the area on Tuesday
and Wednesday. Afternoon heat indices could be as high as 100 to 110
on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ050-059>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
453 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much above normal temperatures will build into the area on Tuesday
and Wednesday. Afternoon heat indices could be as high as 100 to 110
on those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 117 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beadle

When
July 25, 6:19 PM CST to 6:21 PM CST
Where
Beadle County, 2.13 mi SSW of Wessington
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
44.420, -98.690

Hail was mostly pea size, but there were a few stones up to ping-pong ball size.

Hail, Beadle

When
July 25, 6:29 PM CST to 6:32 PM CST
Where
Beadle County, 1.97 mi W of Wolsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.400, -98.510

Hail, Beadle

When
July 25, 6:30 PM CST to 6:33 PM CST
Where
Beadle County, 3.49 mi S of Wolsey
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.350, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977460, 977461, 977462.